Epidural for back pain follow up: ... - AF Association

AF Association
19,307 members23,416 posts

Epidural for back pain follow up

lorna-doone18
lorna-doone18

Anticoagulants can rule out typical anti-inflammatories such as NASAIDs. So I had a steroid spinal injection (NOT epidural), trying muscle relaxant, and 4 days low-dose prednisone (a steroid). Hope to avoid epidural. Steroids are a big problem for me, since I have diabetes. So it's all a balancing act and cross your fingers.

10 Replies
oldestnewest

do you know what type of injection you had? Was it a facet joint or just an injection into the soft tissues?

Sorry, do not remember exact title, injected around bulging disc, but not as deep as epidural.

was guided by ultrasound, if that helps

Sounds like it might be a facet injection but that's not used for disc problems. You must have signed a consent so should have been told. Pleased it worked though

BobD
BobDVolunteer

NSAIDs are connected with onset of AF as well so should be avoided at all costs.

AFCyclist
AFCyclist
in reply to BobD

Bob, can you expand a bit please. Are you saying that anti-inflamatories eg Ibuprofen, can trigger AF?

BobD
BobDVolunteer
in reply to AFCyclist

Never mind trigger.----CAUSE! A study about two years ago (maybe three) in Denmark I believe showed that long term use of NSAIDs causes AF in otherwise healthy individuals.

Anecdotal evidence on here suggest similar in that some report AF starting after periods of NSAID use due to joint pain. I used to live on the stuff years ago but haven't touched ibuprofen for many years apart from occasional use of gel which my doctor assures me does not get into blood stream in sufficient quantity to cause problems for the short time I may apply it.

I know it is a pain (pun intended) but anything we can avoid on our AF journey the better.

AFCyclist
AFCyclist
in reply to BobD

Thanks. This is new to me and useful to know. I need to read the Forum more often.

Could be a small additional factor for endurance athletes to consider. Not sure that this is widely appreciated by the sporting community.

PeterWh
PeterWh
in reply to AFCyclist

No it isn't - nor actually in the medical community!!!

I think that there was another study in the Netherlands which came to the same conclusion.

Like BobD I took Ibuprofen frequently. Certainly not every day but over the course of a month probably 25% plus of the time. That was for over 25 years following a bad car crash.

I'm sure that adrenaline was another cause for me. I also have a gut feeling / suspicion that these two are also linked!!! I also was mad on sports before my car smash originally tennis in teens and early 20s; hockey (especially indoor hockey) and squash. All intense sports and high intensity and adrenaline fuelled and I was competitive!!!

I dont think it is much of a problem. I have ststeroid injections every 3 months and oral ones when I get COPD bouts. It does slightly affect INR. But not for long. I normally check my INR a few days afterwards. And it is usually ok

You may also like...